Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 3, NWS Key West, FL

August 4, 2024Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Aug 4, 2024, 4:50 PM EDT for Monroe County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2024, 4:50 PM EDT (20:50 UTC)
Expired
Aug 4, 2024, 5:15 PM EDT
In force
25 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Miami radar (KAMX), 57 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS52 KKEY 042050
SVRKEY
FLC087-042115-
/O.NEW.KKEY.SV.W.0003.240804T2050Z-240804T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
450 PM EDT Sun Aug 4 2024

The National Weather Service in Key West has issued a

* Severe Thunderstorm Warning for...
  Upper Keys in Monroe County in Florida...

* Until 515 PM EDT.

* At 449 PM EDT, a severe thunderstorm was located near Upper
  Matecumbe Key, or 11 miles east of East End Of Channel 5 Bridge,
  moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jewfish Creek Bridge, Key Largo, Plantation, Teatable Key, Route
  1/card Sound, Route 1/card Sound Road Split, Rock Harbor, Upper
  Matecumbe Key, Windley Key, and Lower Matecumbe Key.

This includes US 1 between mile markers 76 and 112. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2508 8038 2493 8055 2482 8073 2494 8070
      2495 8065 2508 8050 2512 8052 2519 8048
      2524 8050 2522 8048 2524 8049 2523 8047
      2525 8046 2519 8034
TIME...MOT...LOC 2049Z 198DEG 32KT 2487 8059 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAM
1 follow-up statement
985 
WWUS52 KKEY 042113
SVSKEY

Severe Weather Statement
National Weather Service Key West FL
513 PM EDT Sun Aug 4 2024

FLC087-042121-
/O.EXP.KKEY.SV.W.0003.000000T0000Z-240804T2115Z/
Upper Keys in Monroe FL-
513 PM EDT Sun Aug 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR UPPER KEYS IN MONROE COUNTY
WILL EXPIRE AT 515 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire but a Special 
Weather Statement will replace it.

&&

LAT...LON 2508 8038 2493 8055 2482 8073 2494 8070
      2495 8065 2508 8050 2512 8052 2519 8048
      2524 8050 2522 8048 2524 8049 2523 8047
      2525 8046 2519 8034
TIME...MOT...LOC 2111Z 198DEG 32KT 2505 8053 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:50 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 4, 4:50 PM EDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Key West FL
450 PM EDT Sun Aug 4 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 450 PM EDT Sun Aug 4 2024

Squalls have been lashing the Keys this afternoon, with the
strongest one moving through the western Lower Keys around 2 pm.
This squall produced wind gusts of 45 to 55 mph between Key West
and Big Coppitt. This same squall has tracked across the length of
the Keys, and the leading edge is now moving through the Upper
Keys. Stratiform rain has tailed this squall, but there are other
embedded stronger storms still lurking to our west and south.
Outside of convection, winds have started to come down across the
coastal waters. With Tropical Storm Debby well to our north now,
the Tropical Storm Warning in the waters west of the 7-mile Bridge
have been removed and replaced with Small Craft Advisories. The
Wind Advisory and the Coastal Flood Advisory has also been
cancelled as these south to southwesterly winds have trended
downwards and the highest tide of the day has passed.

Tropical Storm Debby will continue to trek to the northwest to
north over the next few hours and will gradually strengthening.
The storm is forecast to become a hurricane overnight before it
reaches the Big Bend Coast. There is high confidence of a landfall
in northern Florida. After this, the forecast becomes a lot
murkier. The two steering mechanisms, an upper trough dipping
across the Southeast and an expansive high in the North Atlantic,
will actually work against each other and hinder TS Debby from
quickly jutting up the East Coast. Model guidance is suggesting
that the storm will meander off the Southeast coast for a bit,
bringing astronomical rain totals to that area. Depending on the
exact trajectory of the storm, we could remain in its expansive
moisture envelope for a while. With southwesterly steering flow
for a majority of next week, this could be a good setup for a
reverse cloud line development. Have nudged PoPs up to 40 % for
Tuesday through Thursday to account for this. Otherwise, the
forecast is status quo with near normal rain chances and
temperatures through the remainder of the extended forecast.

&&

.MARINE...
Issued at 450 PM EDT Sun Aug 4 2024

The Tropical Storm Warning in the coastal waters west of the
7-Mile Bridge has been cancelled and been replaced by a Small
Craft Advisory. The Small Craft Advisory in all other waters east
of the 7-Mile Bridge has been continued. Tropical Storm Debby
continues to track northward and away from the Florida Keys
coastal waters. However, a Small Craft Advisory is in effect for
all Florida Keys marine zones for residual southerly winds and
elevated seas through at least late this evening. High pressure
building across the Atlantic, interacting with slow- moving Debby
over the Southeast United States, will result in generally light
to gentle southerly breezes for much of the work week.

&&

.AVIATION...
(18Z TAFS)
Issued at 450 PM EDT Sun Aug 4 2024

As Tropical Storm Debby moves north northwest away from our coastal
waters, conditions will begin to improve for the terminals. Squalls
passing through are still possible through this evening into
tonight, but frequency will start to diminish as the storm continues
on. Near surface winds are elevated at near 25 knots with gusts of
30 to 35 knots and will start to decrease to near 20 knots later
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  83  90  83  91 /  50  30  30  30
Marathon  82  90  83  91 /  50  30  30  40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EDT Monday for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...NB
Aviation/Nowcasts....AP/JAM
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 4, 4:18 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
418 PM EDT Sun Aug 4 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-052030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
418 PM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Tonight.

A Small Craft Advisory is in effect for the Florida Keys coastal
waters. Southerly winds of 20 to 25 knots will slowly slacken late
this evening and overnight. Seas in the Straits of Florida and the
southeastern Gulf of Mexico will subside to below 7 feet in the
late overnight hours.

Isolated to scattered thunderstorms with occasional squalls this
evening will gradually decrease in coverage and intensity tonight.
The primary hazards will be cloud to surface lightning strikes,
heavy downpours, and strong to locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible through the
period. The primary hazards will be cloud to surface lightning
strikes, heavy downpours, and locally strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 11:51 AM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Key West FL
1151 AM EDT Sun Aug 4 2024

FLZ078-041615-
Monroe Lower Keys FL-
1151 AM EDT Sun Aug 4 2024

...A STRONG SQUALL WILL IMPACT LOWER KEYS IN MONROE COUNTY THROUGH
1215 PM EDT...

At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Geiger Key, or 7 miles south of Boca Chica, moving
north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica, Key
Haven, Saddlebunch Keys, Geiger Key, Bay Point, Shark Key, and Upper
Sugarloaf Key.

This includes US 1 between mile markers 4 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2469 8176 2473 8168 2470 8162 2477 8159
      2478 8154 2481 8152 2482 8150 2459 8153
      2453 8171 2452 8176
TIME...MOT...LOC 1550Z 183DEG 33KT 2447 8166

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AP
Local storm report, Aug 4, 12:13 PM EDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1213 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Tstm Wnd Gst     Big Coppitt Key         24.60N 81.65W
08/04/2024  M48 MPH          Monroe             FL   Mesonet

            At 1200 PM, a southerly wind gust of 42
            knots, or 48 mph, was measured by the Big
            Coppitt Substation Mesonet.

&&

AJP
Special weather statement, Aug 4, 1:26 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Key West FL
126 PM EDT Sun Aug 4 2024

FLZ078-041815-
Monroe Lower Keys FL-
126 PM EDT Sun Aug 4 2024

...A STRONG SQUALL WILL IMPACT LOWER KEYS IN MONROE COUNTY THROUGH
215 PM EDT...

At 125 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Sunset Key, or 13 miles south of Key West, moving
north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Saddlebunch Keys, Geiger Key, Sunset Key, Shark Key, Fleming Key, and
Key Haven.

This includes US 1 between mile markers 0 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2452 8189 2459 8188 2458 8184 2466 8180
      2471 8171 2472 8169 2468 8156 2456 8162
      2453 8171 2452 8176
TIME...MOT...LOC 1725Z 197DEG 33KT 2437 8183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AP
Local storm report, Aug 4, 2:54 PM EDT, 1 hour 56 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Key West FL
254 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tropical Cyclone 9 SW Key West           24.45N 81.88W
08/04/2024                   GMZ044             FL   C-Man Station

            A southwest wind gust of 41 knots, or 47
            mph, was measured by the Sand Key Light
            C-MAN station at 130 PM EDT.

0145 PM     Tstm Wnd Gst     2 E Key West            24.56N 81.76W
08/04/2024  M52 MPH          Monroe             FL   ASOS

            A southwest wind gust of 45 knots, or 52
            mph, was measured by the ASOS at Key West
            International Airport at 145 PM EDT.

0146 PM     Tstm Wnd Gst     3 E Key West            24.56N 81.73W
08/04/2024  E47 MPH          Monroe             FL   Mesonet

            A southwest wind gust of 41 knots, or 47
            mph, was measured by a mesonet station at
            the Stock Island Plant at 146 PM EDT.

0200 PM     Tstm Wnd Gst     Boca Chica              24.58N 81.68W
08/04/2024  M55 MPH          Monroe             FL   ASOS

            A southwest wind gust of 48 knots, or 55
            mph, was measured by the ASOS at NAS Key
            West on Boca Chica at 200 PM EDT.

0247 PM     Tstm Wnd Dmg     1 W Key West            24.56N 81.80W
08/04/2024                   Monroe             FL   Fire Dept/Rescue

            Reports of a tree down blocking the road.

&&
Special weather statement, Aug 4, 3:52 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Key West FL
352 PM EDT Sun Aug 4 2024

FLZ076-077-042015-
Monroe Upper Keys FL-Monroe Middle Keys FL-
352 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT MIDDLE KEYS IN MONROE AND UPPER
KEYS IN MONROE COUNTIES THROUGH 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Duck Key, or 9 miles south of West End Of Long Key
Viaduct, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
East End Of Long Key Viaduct, Long Key Viaduct, Channel 5 Bridge,
East End Of Channel 5 Bridge, West End Of Channel 5 Bridge, West End
Of Long Key Viaduct, Teatable Key, Lower Matecumbe Key, Long Key, and
Duck Key.

This includes US 1 between mile markers 59 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2482 8093 2482 8088 2487 8077 2493 8071
      2494 8069 2492 8062 2487 8064 2479 8078
      2478 8086 2472 8096
TIME...MOT...LOC 1951Z 201DEG 26KT 2465 8087

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JAM

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:00 PM EDTSpecial Weather StatementKEYMiami-Dade60 min
Aug 4, 11:15 AM EDTWind AdvisoryKEYMonroe5 hr
Aug 4, 11:51 AM EDTSpecial Weather StatementKEY24 min
Aug 4, 1:26 PM EDTSpecial Weather StatementKEY49 min
Aug 4, 1:35 PM EDTSevere Thunderstorm WarningKEYMonroe25 min
Aug 4, 2:13 PM EDTSpecial Marine WarningKEY62 min
Aug 4, 3:30 PM EDTSpecial Marine WarningKEY45 min
Aug 4, 3:52 PM EDTSpecial Weather StatementKEY23 min
Aug 4, 4:48 PM EDTSpecial Marine WarningKEY42 min
Aug 4, 5:11 PM EDTSpecial Weather StatementKEYMiami-Dade49 min
Aug 4, 5:28 PM EDTSpecial Marine WarningKEY47 min
Aug 4, 6:12 PM EDTSpecial Marine WarningKEY48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.